Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 33, NWS Springfield, MO

December 3, 1999Jasper County, Newton County, Missouri

NWS Springfield, MO issued this tornado warning at Dec 3, 1999, 9:24 PM CST for Jasper County, Newton County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 1999, 9:24 PM CST (03:24 UTC)
Expired
Dec 3, 1999, 10:00 PM CST
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 3, 8:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 040325 RRA
TORSGF
MOC097-145-040400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CST FRI DEC 3 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.
  JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1000 PM CST.

* AT 921 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 6 MILES NORTH OF NEOSHO...
  MOVING NORTH AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   DIAMOND...SAGINAW BY 945 PM CST.
   LEAWOOD...SILVER CREEK BY 950 PM CST.
   DUENWEG...DUQUESNE BY 955 PM CST.

GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR SUCH AS
A BATHROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

LINDENBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 3, 3:30 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 3, 3:30 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST FRI DEC 3 1999

1ST PD CONCERNS...WHEN TO START THE PCPN.
REST OF FCST...POSSIBLE RA/SN MIX SUNDAY NIGHT AND TEMPS.

SFC MAP SHOW CDFNT FROM WRN OK TO NE KS...50/60 DEWPOINTS OVR MOST OF
ERN AND SOUTH CENTRAL MO.  STLT SHOWS CLEAR SKIES OVR MOST OF CWA
WITH CLOUDS DECREASING OVR S CENTRAL MO. WATER VAPOR SHOWS NEXT SHORT
WAVE SPINNING OVR SW US.

WENT WITH THE MIDDLE OF THE ROAD AVN MODEL FOR ENTIRE FCST INCLUDING
EXTENDED.  LOOKS MOST OF THE ACTION WILL BEGIN AROUND SUNRISE OVER
WRN ZONES BUT WENT AHEAD AND OUT A 40 POP ACROSS CWA...JUST IN CASE.
THEN HIT THE SHRA/TSRA BIG TIME ON SATURDAY. CAPES LOOKS A LOT BETTER
TONIGHT THAN LAST NIGHT FOR TSRA ACTIVITY. SATURDAY LOOKS LIKE MO/AR
BORDER WILL BE THE BEST CHC OF CONVECTION...MAYBE SOME SEVERE.  REST
OF CWA COULD SEE ELEVATED THUNDER SATURDAY...SHOULD NOT BE SEVERE.

SUNDAY IS WHEN CDFNT GOES THRU CWA...TEMPS WILL SLOWLY FALL IN THE
WRN ZONES AND HOLD STEADY OR VERY LITTLE TEMPS CHANGE ELSE WHERE...WL
WORD ACCORDINGLY IN ZONES.  ALSO THREW IN A LOW POP DUE TO HIGH RH
AND COLD AIR MIGHT SQUEEZE SPRINKLES OR -RA/DZ BUT DONT EXPECT ANY
SIGNIFICANT PCPN.

EXTENDED...AVN SHOW 8H TEMPS BELOW 0C AND WITH 70/80 RH COULD SEE A
RA/SN MIX BEFORE ENDING EARLY MONDAY MORNING. ALSO 100-500 THICKNESS
IS KIND OF LEADING TO A POSSIBLE MIX. AGAIN SHOULD NOT AMOUNT TO ANY
ACCUMULATIONS...IF ANYTHING AT ALL.

SGF WC 051/058 043/045 026 074974
JLN WC 053/060 041/044 025 074974
UNO WW 052/060 044/049 027 074975
VIH WC 050/059 042/047 025 074974

.SGF...NONE.

SS

In the hours before

Special weather statement, Dec 3, 8:36 PM CST, 48 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>091-093>095-101>
104-040800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CST FRI DEC 3 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARRY...                BARTON...                BENTON...
BOURBON...              CAMDEN...                CEDAR...
CHEROKEE...             CHRISTIAN...             CRAWFORD...
DADE...                 DALLAS...                GREENE...
HICKORY...              JASPER...                LAWRENCE...
MCDONALD...             MORGAN...                NEWTON...
POLK...                 ST. CLAIR...             STONE...
TANEY...                VERNON...                WEBSTER...

SOME CITIES INCLUDING IN THE WATCH ARE FORT SCOTT AND COLUMBUS
KANSAS...JOPLIN...SPRINGFIELD...BRANSON AND BOLIVAR MISSOURI.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR AREAS WEST OF A LINE FROM VERSAILLES TO
MARSHFIELD TO FORSYTH UNTIL 2 AM CST.

A WEAK FRONTAL BOUNDARY WAS LOCATED FROM ROLLA... SOUTHWEST TO
SPRINGFIELD AND THEN SOUTH OF JOPLIN INTO NORTHEAST OKLAHOMA. ALONG
THIS BOUNDARY THUNDERSTORMS WERE DEVELOPING AND WERE MOVING NORTH AND
NORTHEAST ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI. SOME OF
THESE STORMS MAY BECOME SEVERE OVERNIGHT...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

JLT
Special weather statement, Dec 3, 8:36 PM CST, 48 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>091-093>095-101>
104-040800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CST FRI DEC 3 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARRY...                BARTON...                BENTON...
BOURBON...              CAMDEN...                CEDAR...
CHEROKEE...             CHRISTIAN...             CRAWFORD...
DADE...                 DALLAS...                GREENE...
HICKORY...              JASPER...                LAWRENCE...
MCDONALD...             MORGAN...                NEWTON...
POLK...                 ST. CLAIR...             STONE...
TANEY...                VERNON...                WEBSTER...

SOME CITIES INCLUDING IN THE WATCH ARE FORT SCOTT AND COLUMBUS
KANSAS...JOPLIN...SPRINGFIELD...BRANSON AND BOLIVAR MISSOURI.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR AREAS WEST OF A LINE FROM VERSAILLES TO
MARSHFIELD TO FORSYTH UNTIL 2 AM CST.

A WEAK FRONTAL BOUNDARY WAS LOCATED FROM ROLLA... SOUTHWEST TO
SPRINGFIELD AND THEN SOUTH OF JOPLIN INTO NORTHEAST OKLAHOMA. ALONG
THIS BOUNDARY THUNDERSTORMS WERE DEVELOPING AND WERE MOVING NORTH AND
NORTHEAST ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI. SOME OF
THESE STORMS MAY BECOME SEVERE OVERNIGHT...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 8:45 PM CSTSevere Thunderstorm WarningSGFNewton45 min
Dec 3, 9:03 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper42 min
Dec 3, 9:38 PM CSTSevere Thunderstorm WarningSGFVernon52 min
Dec 3, 9:45 PM CSTSevere Thunderstorm WarningSGFBarton45 min
Dec 3, 9:53 PM CSTSevere Thunderstorm WarningSGFDade, Lawrence52 min
Dec 3, 10:01 PM CSTTornado WarningSGFLawrence44 min
Dec 3, 10:09 PM CSTSevere Thunderstorm WarningSGFNewton51 min
Dec 3, 10:32 PM CSTSevere Thunderstorm WarningSGFJasper43 min
Dec 3, 10:40 PM CSTSevere Thunderstorm WarningSGFDade50 min
Dec 3, 10:44 PM CSTSevere Thunderstorm WarningSGFHickory, Polk46 min
Dec 3, 10:59 PM CSTSevere Thunderstorm WarningSGFNewton51 min
Dec 3, 11:05 PM CSTTornado WarningSGFGreene, Polk50 min
Dec 3, 11:16 PM CSTSevere Thunderstorm WarningSGFJasper, Lawrence49 min
Dec 3, 11:21 PM CSTSevere Thunderstorm WarningSGFCamden, Miller39 min
Dec 3, 11:29 PM CSTSevere Thunderstorm WarningSGFDade46 min
Dec 3, 11:52 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Polk53 min
Dec 4, 12:04 AM CSTSevere Thunderstorm WarningSGFLawrence41 min
Dec 4, 12:13 AM CSTSevere Thunderstorm WarningSGFMiller47 min
Dec 4, 12:47 AM CSTSevere Thunderstorm WarningSGFJasper, Newton43 min
Dec 4, 1:44 AM CSTFlash Flood WarningSGFJasper, Lawrence, Newton3 hr
Dec 4, 1:44 AM CSTFlash Flood WarningSGFDade3 hr
Dec 4, 7:15 AM CSTSevere Thunderstorm WarningSGFDade30 min
Dec 4, 9:10 AM CSTSevere Thunderstorm WarningSGFMcDonald, Newton50 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.